On Homogenization Of Elliptic Equations With Random Coefficients

Joseph G. Conlon (University of Michigan)
Ali Naddaf (University of Michigan)


In this paper, we investigate the rate of convergence of the solution $u_\varepsilon$ of the random elliptic partial difference equation $(\nabla^{\varepsilon *} a(x/\varepsilon,\omega)\nabla^\varepsilon+1)u_\varepsilon(x,\omega)=f(x)$ to the corresponding homogenized solution. Here $x\in\varepsilon Z^d$, and $\omega\in\Omega$ represents the randomness. Assuming that $a(x)$'s are independent and uniformly elliptic, we shall obtain an upper bound $\varepsilon^\alpha$ for the rate of convergence, where $\alpha$ is a constant which depends on the dimension $d\ge 2$ and the deviation of $a(x,\omega)$ from the identity matrix. We will also show that the (statistical) average of $u_\varepsilon(x,\omega)$ and its derivatives decay exponentially for large $x$.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-58

Publication Date: April 3, 2000

DOI: 10.1214/EJP.v5-65


  1. M. Abramowitz and I. Stegun, Handbook of Mathematical Functions, with Formulas, Graphs, and Mathematical Tables,
    Dover, New York 1973. Math Review link
  2. A. Fanjiang and G. Papanicolau, Diffusion in Turbulence Prob. Theory Relat. Fields Vol.105, 279--334 (1996). Math Review link
  3. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edition, Springer, New York 1983. Math Review link
  4. R. Kunnemann, The diffusion limit for reversible jump processes on Z with ergodic random bond conductivities,
    Commun. Math. Phys. Vol.90, 27--68(1983). Math Review link
  5. A. Naddaf and T. Spencer, On homogenization and scaling limit of some gradient perturbations of a massless free field.
    Comm. Math. Phys. , Vol.183, 55--84(1997). Math Review link
  6. A. Naddaf and T. Spencer, Estimates on the variance of some homogenization problems, preprint (1998).
  7. G. Papanicolau and S. R. S. Varadhan, Boundary value problems with rapidly oscillating random coefficients, Volume 2 of Coll. Math. Soc. Janos Bolya , Vol.27. Random fields, Amsterdam, North Holland Publ. Co. 1981, pp. 835--873. Math Review link
  8. A. V. Pozhidaev and V. V. Yurinskii, On the Error of Averaging Symmetric Elliptic Systems, Math. USSR Izvestiya Vol.35, 183--201(1990). Math Review link
  9. M. Reed and B. Simon, Methods of Mathematical Physics I -Functional Analysis , Academic Press, 1972. Math Review link
  10. E. M. Stein, Singular integrals and differentiability properties of functions , Princeton University Press, 1970. Math Review link
  11. V. V. Yurinskii, Averaging of Symmetric Diffusion in Random Medium, Siberian Math. J. , Vol.27, 603--613(1986). Math Review link

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.